Valerian overdose: symptoms of poisoning
Valerian is the most popular and well-known sedative and hypnotic agent. This medication is available in drops and tablets. Is made on the basis of an extract isolated from the leaves of the plant Valerian. Many mistakenly believe that this drug harmless and uncontrollably taking it without consulting your doctor. This article discusses an overdose of Valerian, its causes and symptoms, basic first aid skills, components of treatment.
What is Valerian, how it affects the body
Extract of Valerian is a sedative drug that, when proper receiving and dispensing almost safe for humans. It is sold in pharmacies and without prescription and doctor appointments. The price of Valerian tincture or tablets are lower than other sedatives. Availability, low cost and perceived safety have made the drug popular among large masses of the population.
At the right dosage of Valerian extract it has the following effects on the body:
- calms and helps you fall asleep fast. Valerian is able to depress the Central nervous system and thereby increase the strength of sleep;
- stimulates the production of digestive juices (bile, gastric juice). This medication is sometimes prescribed gastroenterologists in atrophic hypoacid gastritis – inflammation of the stomach, in which there is insufficient secretion of enzymes by the glandular cells of this organ, resulting in a violation of digestion;
- it leads to slow pulse, respiratory rate and reduce blood pressure;
- reduces the tone of smooth muscle of digestive and urinary systems.
Please note what effect the drug has provided a moderate, proper and measured doses. In a large number of Valerian, adopted in tablets or drops can lead to severe disorders of Central nervous, cardiovascular system and even death.
The main causes of poisoning Valerian
Overdose of Valerian can develop for many reasons. Most people refer to this drug are not serious and do not think it is dangerous to health.
Please note that the poison Valerian can anyone who takes this drug without first consulting your doctor. If you have trouble sleeping or you experience constant stress, consult with a neurologist.
Causes of Valerian overdose are listed below.
- Taking a large amount of the drug during stressful situations or while sleeping. Wanting to achieve the desired sedative effect, people can take a handful of tablets (at one time an adult can take 2 tablets of Valerian, and one day no more than 6 tablets), or a bottle of Valerian tincture (permissible single dose for adults is 30 drops daily – 90 drops).
- Suicidal intentions. An overdose of sedatives often occurs in people who decided to commit suicide. In large doses, even "harmless" Valerian leads to death.
- Accidental ingestion of tablets or Valerian drops kid who found the drug is left in an accessible place and decided to try it out.
- The combination of the drug with alcoholic beverages. Alcohol and sedatives increase the effects of each other. Can develop simultaneous drug and alcohol poisoning.
Clinical manifestations Valerian poisoning
Poisoning Valerian clinically manifests itself in 30-60 minutes after taking the drug. His symptoms are nonspecific, it can be confused with food poisoning, intestinal infection or other pathological condition.
The severity of clinical manifestations of overdose depends on the amount of alcohol consumed the drug, weight and age of the patient, it is the function of the excretory system and liver.
Below are the main symptoms and signs, which manifests itself overdose of Valerian.
- Increased drowsiness, weakness, dizziness and lethargy. These symptoms develop due to depression of the Central nervous system.
- Nausea and vomiting. Vomiting may develop in the first hour after taking the drug. The stomach tries to be cleansed of toxic substances. In the vomit can see the remains of drugs and food, gastric juice, bile.
- Diarrhea develops as a result of muscle relaxing medication muscles of the intestine.
- Severe headache, which may resemble a migraine attack. This pain is almost not removed painkillers may be localized in one side of the head.
- Slowing breathing and heartbeat.
- Hypertension – increase blood pressure levels.
- Disturbance of consciousness. Because of the oppression of the brain poisoned people can boot in a deep coma.
The basics of first aid for walerianowo overdose
Inhalation of Valerian may lead to serious consequences and death. If you suspect the development of an overdose of this drug should immediately call the ambulance.
Remember,what to self-medicate poisoning Valerian dangerous. The patient may develop respiratory failure and palpitations. Only physicians can objectively assess the patient's condition and to provide expert and necessary assistance.
At a poisoning with a Valerian, the victim's condition may deteriorate rapidly, and the time of arrival of doctors to be long. After calling the brigade SMEs need to start their own to have a poisoned person first aid. If he took a lot of sedative drug, your actions may depend on his life.
Components of first aid presented in the table.
|Actions in case of loss of consciousness||
Medical care and treatment
The physicians who have arrived on a call to the sick, poisoned by Valerian, first assess his condition, pulse, respiration, blood pressure, and saturation. Be sure to tell them about what happened, name the drug and the amount of alcohol consumed, list the assistance to be able to have a poisoned person.
The SMP team will be given first aid. Depending on the condition of the patient it may consist of IV fluids, medications to support heart function and respiration, oxygen masks.
If poisoning Valerian hospitalitynet division of toxicology. Patients who are in critical condition, are undergoing treatment in the intensive care unit. The duration of stay in the hospital depends on the severity of the condition of the poisoned person.
The taking Valerian in large doses leads to severe intoxication and poisoning. From this medication to die for. Treatment of overdose should be carried out in a hospital. At the first signs of poisoning should call the ambulance. Intake of Valerian is safe only in case of observance of the rules of dispensing. In the case of sleep disorders and stress it is best to consult a neurologist and do the uncontrolled intake of sedative drugs.